Virginia, 2007

Hail in Virginia, March 28, 2007

March 28, 2007 · NWS RNK · 19 events in 7 counties and zones

A strong cold front dropped south across southwest Virginia creating severe thuderstorms with hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front dropped south across southwest Virginia creating severe thuderstorms with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 28, 12:05 PM EST, 30 minutes earlier.

Area forecast discussion, Mar 28, 12:05 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED MAR 28 2007

.AVIATION /18Z-18Z/...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND TO THE
SOUTH AND WEST OF A BOUNDARY BETWEEN 18-00Z. THE ENVIROMENT TODAY
SUPPORTS THE THREAT OF LARGE HAIL WITH ANY OF THE STONGER STORMS.
HEAVY RAIN WILL BRIEFLY REDUCE THE VISIBILITIES TO IFR/MVFR
LEVELS. GUSTY WINDS ARE ALSP POSSIBLE. AS THE COLD FRONT MOVES
SOUTHWEST THE AIRMASS WILL BECOME MORE STABLE BUT WIDESPREAD IFR
TO MVFR CEILINGS AND RAINFALL WILL CONTINUE THROUGH 06Z. ON
THURSDAY...DRIER AIR MOVES INTO THE REGION...IMPROVING CONDITIONS
AT ROA AND LYH BY 18Z. IT WILL TAKE LONGER FOR CIGS TO RAISE AT BLF AND
LWB THURSDAY MORNING.

&&

.PREV DISCUSSION...
/ISSUED 1131 AM EDT WED MAR 28 2007/

SHORT TERM /REST OF TODAY/...

MODIFIED SOUNDINGS FROM RNK AND GSO SHOW A FAVORABLE ENVIROMENT
FOR HAIL...ALSO SOME SHEAR AND VERY HIGH PRECIPITABLE WATER...AROUND
190 PERCENT OF NORMAL...FOR THIS TIME OF YEAR. HAVE ALMOST REACHED
CONVECTIVE TEMPERATURE WITH MOST OF THE CWA WEST AND SOUTH OF THE
FRONT IN THE LOWER TO MID 70S. MSAS ANALYSIS AREADY SHOWING
SURFACE BASED CAPES AS HIGH AS 1300 J/KG. EXPECT THAT BY 18Z WE
SHOULD BE SEEING STORMS DEVELOPING. SHORT WAVE NOW MOVING INTO
SOUTHERN WEST VIRGINIA SHOULD ENHANCE LIFT OR AT LEAST LEAD TO
MORE ORGANIZED STORMS.

NO MAJOR CHANGES TO CHANCE OF RAIN FOR THIS AFTERNOON EXCEPT TO
HOLD MAIN POPS OFF UNTIL AFTER 18Z. SLIGHT ADJUSTMENTS FOR MAX
TEMPERATURES TODAY...BASED ON CURRENT OBS AND LATEST LAV/FLP
GUIDANCE.

PREV DISCUSSION...
/ISSUED 627 AM EDT WED MAR 28 2007/

AVIATION /12Z-12Z/...

OUTSIDE OF PATCHY MVFR FOG IN SPOTS EARLY THIS MORNING...EXPECT
OVERALL VFR CONDITIONS TO PREVAIL THROUGH THE MORNING. BACKDOOR
FRONT SHOULD SLIDE SOUTH INTO THE AREA EARLY THIS AFTERNOON AS AN
UPPER LEVEL IMPULSE DROPS IN FROM THE WEST. THIS SHOULD RESULT IN
INCREASING MVFR CIGS/VSBYS IN SHRA/TSRA SE WVA EARLY THIS
AFTERNOON AND ELSEWHERE BY EVENING. WAVE DEVELOPS ON THE FRONT
OVERNIGHT ALLOWING ONSHORE EASTERLY FLOW TO KEEP LOW CIGS/VSBYS IN
POST FRONTAL -SHRA/-RA THRU EARLY THU. WILL LIKELY ALSO SEE OCNL
IFR CONDITIONS ESPCLY WESTERN SITES OVERNIGHT BUT WONT LOWER
CONDITIONS THAT MUCH FOR NOW. WINDS LIGHT MAINLY W/SW THIS MORNING
TURNING EASTERLY THIS AFTERNOON AND MORE NE AT 10-15 KTS OVERNIGHT.

PREV DISCUSSION...
/ISSUED 308 AM EDT WED MAR 28 2007/

SHORT TERM /TODAY THROUGH THURSDAY/...

PERSISTENT UPPER RIDGE THAT HAS BEEN OVER THE AREA FOR THE PAST
FEW DAYS WILL BEGIN TO BREAK DOWN TODAY AS 5H LOW TO OUR WEST
OPENS UP ALLOWING DAMPENING VORT TO RIDE THRU THE REGION BY TNGT.
ONCE THIS SYSTEM ROUNDS THE WEAKENING RIDGE IT SHOULD LINK WITH
NEXT BACKDOOR FRONT SET TO DROP SOUTH THRU THE AREA LATER TODAY
AND OVERNIGHT. MODELS AGAIN SHOW LACK OF GREAT SHEAR OR
ISENTROPIC LIFT EARLY ON BUT CONTINUE FOCUS ON STRONG LOW LEVEL
CONVERGENCE INTO THE BOUNDARY BY TONIGHT AS WEAK SURFACE REFLECTION
DEVELOPS TO THE SOUTH. WEAK UPPER FLOW ALSO SUPPORTS SOME TRAINING
OF SHRA AS SCENARIO SHIFTS FROM CONVECTIVE NATURE PER INSTAB JUST
SOUTH OF THE FRONT THIS AFTERNOON...TO MORE STRATIFORM WITH
ELEVATED TSRA INTO THE OVERNIGHT. DEGREE OF ORGANIZATION APPEARS
KEY TO FLOODING POTENTIAL AS RATES LIKELY GOOD GIVEN MOIST PWATS
AND POSSIBLE MULTICELL TRAINING BANDS UNDER UNIDIRECTIONAL FLOW
LATER TODAY. SINCE NAM/GFS GUIDANCE STILL IN THE 1-2 INCH QPF
RANGE...WHILE THE CANADIAN LESS WILL HOLD ON ANY FLOOD WATCHES FOR
NOW. FOCUS JUST AHEAD OF THE FRONT ALSO APPEARS ENOUGH FOR SEVERE
POTENTIAL ESPCLY IF ENOUGH HEATING TAKES SHAPE THRU THE EARLY
AFTERNOON. THIS ALSO SUPPORTED BY BETTER HELICITY FIELDS OVER SW
VA INTO NORTHERN NC LATER. THUS WILL ADDRESS BOTH THREATS IN THE
HWO THIS MORNING AS MORE ORGANIZED SEVERE COMPLEXES PER HIGH
CAPES/DIFFLUENCE MAY BE MORE LIKELY THAN WIDESPREAD FLOODING ATTM.

OTRW EXPANDING CAT/LIKELY POPS THIS AFTERNOON/EVENING WITH
AXIS OF HEAVIER RAINFALL FROM SE WVA SE ACROSS BCB/ROA INTO
SOUTHSIDE VA/NW NC PIEDMONT THRU TONIGHT. EXPECT TEMPS TO START
OFF WARM BUT GET TRIMMED THIS AFTERNOON AS SHRA/TSRA DEVELOPS AND
LOW LEVEL FLOW TURNS MORE EASTERLY. THUS ONLY RUNNING A SHADE
ABOVE MOS ESPCLY WHERE JUST BELOW 70 ATTM.

FRONT CONTINUES TO PUSH SW INTO THE CAROLINAS THU AIDED BY STRONG
RIDGING TO THE NE AND DEVELOPING 5H OMEGA PATTERN. TIMING OF
DRYING STILL REMAINS IFFY GIVEN THE FAST NAM WHILE THE GFS WANTS
TO HOLD DEEP RH LONGER OVER THE SW IN LOW LEVEL CONFLUENT ZONE.
THINK ONCE S/W TROF PASSES SHOULD SEE DRYING SURGE SOUTH SO
SPEEDING UP EXODUS OF -RA...WITH CHANCE POPS ALL AREAS EARLY
TAPERING TO ONLY THE FAR SW BY EVENING. CLOUDS WILL BE THE KEY TO
HIGH TEMPS SINCE WILL ONLY TAKE A BIT OF SUN TO PUSH HIGHS INTO
THE 60S WHILE LOW CLOUDS COULD MAKE FOR HIGHS HOLDING AROUND 50 IN
SPOTS. SINCE THE NAM LOOKS TOO FAST AND WEDGE QUITE STRONG WILL
LOWER TO JUST A FEW DEGREES ABOVE MOS EXCEPT FAR NE WHERE GOING
CLOSER TO 60 PER A LITTLE MORE LATE DAY SUN.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

DRIER AIR AND SUBSIDENCE WITH SURFACE WEDGE SHOULD FINALLY WIN OUT
THU NIGHT INTO FRIDAY AS UPPER HEIGHTS AGAIN BUILD BACK EAST AHEAD
OF NEXT UPSTREAM TROF. SOME CONCERN THAT LOW LEVEL RH MAY NEVER
SCOUR OUT OF EXTREME NW NC WHERE THE LOW LEVEL FLOW WILL QUICKLY
GO AROUND TO SE BY FRIDAY. THUS LEAVING IN A FAINT -RA CHANCE NW
NC THU EVENING AND BOOSTING CLOUDS SOME THRU FRIDAY. LOW TEMPS
QUITE CHILLY THU NIGHT WITH MOST SPOTS IN THE 30S BEFORE
REBOUNDING INTO THE 60S FRI GIVEN INSOLATION AND SLOW 85H WARMING.

WARM FRONT SHOULD WORK INTO THE AREA LATER SAT/SAT NIGHT FOLLOWED
BY YET ANOTHER COLD FRONT ON SUNDAY. BEST MOISTURE WITH THIS
SYSTEM LOOKS TO BE CUTOFF SOME TO THE SW SO LOW POPS IN ORDER
MAINLY OVER THE WEST. ALSO QUICK EXODUS OF SURFACE LOW TO THE
NORTH COMBO WITH ONLY WEAK POST FRONTAL RIDGING MAY TEND TO SLOW
THE BOUNDARY DOWN ALLOWING LOW POPS INTO SUNDAY NGT. ZONAL FLOW
DEVELOPS FOR EARLY NEXT WEEK AND GIVEN LACK OF MUCH UPSLOPE PLUS
WEAK SURFACE RIDGING PLAN TO CUT POPS/CLOUDS BACK ON MONDAY FOR NOW.
HIGH TEMPS STILL A LITTLE ABOVE NORMAL THRU THE PERIOD ALTHO A BIT
UNCERTAIN GIVEN FAST FLOW ALOFT AND SUBSEQUENT TIMING OF
FRONTS/RIDGING INTO TUE.

AVIATION /06Z-06Z/...

WEAK BOUNDARY REMAINS ACROSS SOUTHSIDE VIRGINIA EARLY THIS MORNING
PRODUCING LIGHT SHOWERS NORTH AND EAST OF KDAN. VFR CONDITIONS
OCCURRING AT ALL TAF SITES CURRENTLY. HOWEVER...WITH RAIN HAVING
FALLEN AT KDAN TUESDAY...EXPECT SOME FOG TO FORM SHORTLY...TAKING
VSBYS DOWN TO 5SM...AND THEN DOWN TO 2SM BY 09Z. LWB MAY ALSO SEE
SOME LIGHT FOG EARLY THIS MORNING. OTHERWISE...A HIGH VFR CIGS
WILL PERSIST THROUGH DAWN. FRONTAL BOUNDARY WILL SINK SOUTH
THROUGH THE REGION TODAY...WITH A DISTURBANCE CRUISING OVER THE
UPPER RIDGE AND INTO SE WV/WRN VA TODAY. EXPECT SHOWERS TO BE
COMMONPLACE BY THIS AFTERNOON AT MOST LOCATIONS...EARLIER AT KLWB.
THUNDERSTORMS WILL ALSO BE IN THE AREA. THE SHOWERS AND STORMS
WILL CREATE OCCASIONAL MVFR VSBYS/CIGS...ESPECIALLY IN THE MTNS
THIS AFTERNOON. AS THE RAIN PERSISTS...MODELS BRING THE CIGS LOWER
DURING WEDNESDAY EVENING WITH MODERATE SHOWERS...AND SOME
THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AVIATION...AMS
Hazardous weather outlook, Mar 28, 8:37 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT WED MAR 28 2007

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059-
WVZ042>044-291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.
THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED
TORNADO.

IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ019-020-024-035-046-047-WVZ045-291100-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
GREENBRIER-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMS

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Patrick

When
March 28, 12:35 PM EST
Where
Patrick County, 1 mi E of Meadows of Dan
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.730, -80.402

Hail, Roanoke

When
March 28, 1:27 PM EST
Where
Roanoke County, 1 mi SW of Catawba
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.370, -80.133

Hail covered the ground and was over two inches deep.

Hail, Pulaski

When
March 28, 2:05 PM EST
Where
Pulaski County, 10 mi NE of Hiwassee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.072, -80.592

Hail, Montgomery

When
March 28, 2:22 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.230, -80.420

Hail, Montgomery

When
March 28, 2:25 PM EST
Where
Montgomery County, Blacksburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -80.420

Hail, Pulaski

When
March 28, 2:39 PM EST
Where
Pulaski County, Dublin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -80.700

Hail, Montgomery

When
March 28, 2:40 PM EST
Where
Montgomery County, Merrimac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -80.430

Hail, Montgomery

When
March 28, 2:50 PM EST
Where
Montgomery County, Christiansburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.130, -80.420

Hail, Grayson

When
March 28, 3:15 PM EST
Where
Grayson County, Elk Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
36.720, -81.180

Hail covered ground 1/2 inch deep.

Hail, Pulaski

When
March 28, 3:46 PM EST
Where
Pulaski County, 9 mi NE of Hiwassee
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.062, -80.605

Hail, Patrick

When
March 28, 4:22 PM EST
Where
Patrick County, 1 mi N of Patrick Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.664, -80.200

Hail, Henry

When
March 28, 4:45 PM EST
Where
Henry County, Ridgeway
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.580, -79.870

Hail, Henry

When
March 28, 4:51 PM EST
Where
Henry County, Ridgeway
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.580, -79.870

Hail, Pittsylvania

When
March 28, 4:55 PM EST
Where
Pittsylvania County, 8 mi NE of Danville Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.662, -79.228

Hail, Henry

When
March 28, 5:05 PM EST
Where
Henry County, 5 mi S of Martinsville Airport
Measured
0.75 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.558, -79.870

Hail, Pittsylvania

When
March 28, 5:20 PM EST
Where
Pittsylvania County, 6 mi N of Danville Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.667, -79.330

Hail, Pittsylvania

When
March 28, 5:30 PM EST
Where
Pittsylvania County, Ringgold
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.600, -79.300

Hail, Pittsylvania

When
March 28, 5:35 PM EST
Where
Pittsylvania County, Blairs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.680, -79.380

Hail, Pittsylvania

When
March 28, 5:40 PM EST
Where
Pittsylvania County, Blairs
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -79.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21050, 21051, 21052, 21054, 21055, 21053, 21056, 21057, 21058, 21059, 21060, 21658, 21659, 21661, 21666, 21667, 21669, 21671, 21673.